Alabama, 2003

Cold in Alabama, July 24, 2003

July 24, 2003 · NWS BMX · 1 event in 1 county or zone

1 cold/wind chill, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 24, 1:30 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 24, 1:30 AM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
230 AM CDT THU JUL 24 2003

TROF AXIS WILL SHIFT EAST AND SOUTH OF THE AREA TODAY AS HIGH
PRESSURE BUILDS IN FROM THE NORTH.  MODELS INDICATE NICE DRYING
ACROSS THE AREA TODAY AND TONIGHT AND WILL LEAVE POPS OUT OF THE
FORECAST.  CHANGES BEGIN TO TAKE PLACE ON FRIDAY AS LOW LEVEL
SOUTHERLY FLOW ONCE AGAIN DEVELOPS AND THEN INCREASES FRIDAY
NIGHT.  WILL CONTINUE WITH THE TREND OF THE CURRENT FORECAST AND GO
WITH ISOLATED POPS ACROSS THE SOUTH ON FRIDAY AND THEN ISOLATED
POPS ALL SECTIONS FRIDAY NIGHT.

FOR THE WEEKEND...EXPECT MORE OF TYPICAL SUMMERTIME PATTERN WITH
ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPING DURING THE PEAK
HEATING HOURS.

IN THE EXTENDED FORECAST(MON-WED)...WEAK FRONT WILL APPROACH THE
AREA FROM THE NORTHWEST ON MONDAY AND THEN MOVE INTO THE NORTHERN
SECTIONS ON TUESDAY.  FRONT WILL REMAIN IN THE VICINITY OF THE
FORECAST AREA THROUGH WEDNESDAY.  AT THIS POINT WILL GO WITH CHANCE
POPS ACROSS ALL SECTIONS FOR THIS TIME FRAME.

FINALLY...WILL CONTINUE TO MONITOR THE OBSERVATIONS AND SATELLITE
FOR LOW CLOUDS/FOG DEVELOPMENT EARLY THIS MORNING AND MAKE LAST
MINUTE CHANGES JUST BEFORE RELEASE TIME.

.PRELIMINARY NUMBERS...

BHM 88 65 89 69 90/ 00 00 05 10 20
MGM 90 67 90 71 91/ 05 05 20 20 30

.BHM...NONE.
Hazardous weather outlook, Jul 23, 12:02 PM CST, 15 hours 58 minutes before
ALZ011>015-017>050-232000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
102 PM CDT WED JUL 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ROUGHLY
SOUTHEAST OF A LINE FROM LINDEN TO CLANTON TO LINEVILLE.

A UNSEASONABLE STRONG COLD FRONT WILL CONTINUE TO PUSH SOUTH ACROSS
CENTRAL ALABAMA TODAY.  ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WILL OCCUR ACROSS THE AREA TODAY.  SOME STORMS MAY
BE BECOME STRONG TO SEVERE THIS AFTERNOON AND EVENING...WITH THE
MAIN THREAT BEING DAMAGING WINDS.  THE STRONGEST STORMS WILL OCCUR
SOUTH OF A SELMA TO AUBURN LINE.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS MAY BE REQUESTED
THIS AFTERNOON AND EVENING ALONG AND SOUTH OF A SELMA TO AUBURN
LINE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Tuscaloosa

When
July 24, 4:00 AM CST
Where
Tuscaloosa forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.290, -87.525 (the zone’s center; the record gives no point)

The low temperature measured at the Tuscaloosa Municipal Airport was 63 degrees. This established a new record low temperature. The previous record was 64 degrees set back in 1966.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375483.